Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 100, NWS Topeka, KS

June 22, 2003Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2003, 3:09 PM CDT for Brown County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 3:09 PM CDT (20:09 UTC)
Expired
Jun 22, 2003, 3:30 PM CDT
In force
21 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Brown County, KS

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS53 KTOP 222009
SVRTOP
KSC013-222030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 330 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IOWA SAC AND FOX RESERVATION...OR ABOUT 9
  MILES NORTHEAST OF HIAWATHA...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  IOWA SAC AND FOX RESERVATION

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3993 9550 3990 9534 3999 9533 3999 9549

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:03 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 22, 3:03 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
303 PM CDT SUN JUN 22 2003

MAIN CHALLENGE AGAIN IS THUNDERSTORM CHANCES TONIGHT.

SCATTERED THUNDERSTORMS IN THE EAST THIS EVENING WITH A CHANCE
EVERYWHERE OVERNIGHT AS MOISTURE AND LOW LEVEL JET GENERATE MORE
THUNDERSTORMS. MONDAY SHOULD BE DRY WITH NEXT ROUND OF ACTIVITY
EXPECTED TUESDAY NIGHT THROUGH THURSDAY NIGHT AS ANOTHER SYSTEM
APPROACHES THE AREA.

TEMPERATURES TO CONTINUE RATHER WARM IN THE 90S THROUGH TUESDAY
BEFORE COOLING INTO THE 80S WEDNESDAY THROUGH NEXT SUNDAY.

DISCUSSION SHORT DUE TO SEVERE WEATHER IN THE AREA.

.TOP...NONE

34
Hazardous weather outlook, Jun 22, 4:47 AM CDT, 10 hours 22 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDESTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS...ARE POSSIBLE OVER MOST OF OUR AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT
IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BOTH TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 22, 1:33 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
133 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    2 E OZAWKIE               KS    WIND DAMAGE
06/22/03   JEFFERSON                       LARGE TREES UPROOTED
Local storm report, Jun 22, 2:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0212 PM    2 NW FAIRVIEW             KS    1 INCH HAIL
06/22/03   BROWN
Local storm report, Jun 22, 2:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    1 W FAIRVIEW              KS    1.25 INCH HAIL
06/22/03   BROWN
Local storm report, Jun 22, 2:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    1 E MORRILL               KS    1.25 INCH HAIL
06/22/03   BROWN
Special weather statement, Jun 22, 2:51 PM CDT, 18 minutes before
KSZ023>026-038>040-054>060-103>105-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN JUN 22 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#559...

  ATCHISON              JACKSON               POTTAWATOMIE
  LEAVENWORTH           JEFFERSON             SHAWNEE
  WABAUNSEE             WYANDOTTE             JOHNSON
  MIAMI                 LINN

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559...

  TOPEKA

SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  DOUGLAS               OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559...

  EMPORIA               OTTAWA                LAWRENCE
Special weather statement, Jun 22, 2:58 PM CDT, 11 minutes before
KSZ023>026-038>040-054>060-103>105-222300-

SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTIES REMOVED
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT SUN JUN 22 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#559...

  JACKSON               POTTAWATOMIE          JEFFERSON
  SHAWNEE               WABAUNSEE

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559...

  TOPEKA

SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  DOUGLAS               OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559...

  EMPORIA               OTTAWA                LAWRENCE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:36 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee39 min
Jun 22, 10:54 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie36 min
Jun 22, 11:30 AM CDTSevere Thunderstorm WarningTOPJackson45 min
Jun 22, 11:51 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie24 min
Jun 22, 12:17 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson58 min
Jun 22, 12:23 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson52 min
Jun 22, 1:16 PM CDTSevere Thunderstorm WarningTOPJefferson44 min
Jun 22, 1:26 PM CDTSevere Thunderstorm WarningTOPDouglas49 min
Jun 22, 2:06 PM CDTSevere Thunderstorm WarningTOPBrown39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.